Mean nearest-neighbor distance in random packings of hard D-dimensional spheres

Research output: Contribution to journalArticle

79 Scopus citations

Abstract

We derive the first nontrivial rigorous bounds on the mean distance between nearest neighbors in ergodic, isotropic packings of hard D-dimensional spheres that depend on the packing fraction and nearest-neighbor distribution function. Several interesting implications of these bounds for equilibrium as well as nonequilibrium ensembles are explored. For an equilibrium ensemble, we find accurate analytical approximations for for D=2 and 3 that apply up to random close packing. Our theoretical results are in excellent agreement with available computer-simulation data.

Original languageEnglish (US)
Pages (from-to)2156-2159
Number of pages4
JournalPhysical review letters
Volume74
Issue number12
DOIs
StatePublished - Jan 1 1995

All Science Journal Classification (ASJC) codes

  • Physics and Astronomy(all)

Fingerprint Dive into the research topics of 'Mean nearest-neighbor distance in random packings of hard D-dimensional spheres'. Together they form a unique fingerprint.

  • Cite this